Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 58, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2015, 4:46 PM CDT for Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2015, 4:46 PM CDT (21:46 UTC)
- Expired
- Jul 12, 2015, 5:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Marshall County, MN, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:33 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 12, 2:33 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 233 PM CDT SUN JUL 12 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 230 PM CDT SUN JUL 12 2015 SHORT TERM CAM MODEL GUIDANCE CONTINUES IN GOOD AGREEMENT WITH 2 MAIN AREAS OF CONVECTION THIS EVENING. THE FIRST INITIATES VCNTY DEVILS LAKE BASIN WITH ANOTHER STRONGER AREA OVER THE SE FA THEN PROPAGATING E-SE THROUGH THE EVENING. CAP HOLDING SO FAR BUT SUFFICE TO SAY ALL CONVECTIVE PARAMETERS IN PLACE FOR POTENTIALLY SIGNIFICANT SEVERE WX EVENT. BASED ON MODEL GUIDANCE CONVECTION SHOULD BE CLOSE TO EXITING THE FA BY SUNSET. REMNANTS OF SOUTH CENTRAL CANADIAN MID LEVEL TROUGH WILL DROP THROUGH THE FA TOMORROW SO WILL MAINTAIN POPS HOWEVER AIRMASS NOT NEARLY AS UNSTABLE. EXCEPT FOR THE SW FA TEMPERATURES WILL BE CLOSER TO AVERAGE. ANY REMAINING CONVECTION WILL DISSIPATE AT SUNSET. WITH DEWPOINTS CONTINUING IN THE 60S EXPECT SIMILAR MINIMUM TEMPERATURES. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 230 PM CDT SUN JUL 12 2015 MID LEVEL RIDGE BUILDS INTO MIDWEEK. RIPPLES OF ENERGY DROPPING DOWN FRONT OF THE RIDGE WILL CONTINUE TO BRING CHANCES FOR TSRA TO THE REGION WITH SEASONAL TEMPERATURES. MODELS IN GENERAL AGREEMENT FOR THIS FORECAST PERIOD...THUS WENT WITH A BLENDED SOLN ATTM. LOOKING FOR A BIT OF A CHANGE TO THE UPPER LEVEL PATTERN AS THE RIDGE OVER THE UPPER MIDWEST WEAKENS AND BECOMES MORE ZONAL. EXPECT TO SEE A FEW MORE IMPULSES MOVING THROUGH THE FLOW...TRIGGERING CHANCES FOR SHOWERS AND THUNDERSTORMS EACH DAY. HOWEVER...LITTLE CHANGE IS EXPECTED TO TEMPERATURES...WITH HIGHS MAINLY IN THE LOW 80S AND LOWS AROUND 60. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1220 PM CDT SUN JUL 12 2015 AREAS OF MVFR CIGS ARE OCCURRING MAINLY EAST OF THE RED RIVER. EXPECT CIGS AT ALL SITES TO BE VFR WITHIN THE NEXT FEW HOURS WITH SFC HEATING...BUT LOOK FOR CLOUD BASES TO BE AROUND 4-6 KFT AS SFC DEW POINTS REMAIN IN THE MID TO UPPER 60S...RESULTING IN ABUNDANT LL MOISTURE FOR LOW BASED CU DEVELOPMENT. MAIN THREAT FOR STORMS WILL BE GENERALLY IN THE 21Z-02Z TIME FRAME AS BEST DYNAMICS COME TOGETHER FOR STORM DEVELOPMENT AT THAT TIME. WITH A MODERATE RISK OF SEVERE STORMS OVER LAKES COUNTRY OF MN...AND AN ENHANCED RISK ACROSS THE REST OF THE FA...AT A MINIMUM BROUGHT IN VCTS DURING THE PERIOD MOST FAVORABLE FOR STORMS TO IMPACT THE TAF SITES. OTHERWISE...LOOK FOR CONTINUED SRLY WINDS OF 10-15 KTS AHEAD OF THE MAIN LOW...WITH ERRATIC WINDS AND LLWS INVOF ANY THUNDERSTORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...VOELKER LONG TERM...HOPKINS/VOELKER AVIATION...HOPKINS
Hazardous weather outlook, Jul 12, 6:32 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 632 AM CDT SUN JUL 12 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 632 AM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL MINNESOTA...AN ENHANCED RISK EXTENDING INTO FAR SOUTHEASTERN NORTH DAKOTA...AND A SLIGHT RISK OF SEVERE STORMS ACROSS THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. STORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWESTERN MINNESOTA. THE MORNING ACTIVITY WILL MAINLY HAVE A LIGHTNING THREAT...ALTHOUGH A FEW STORMS PULSING UP TO PRODUCE 1 INCH HAIL AND STRONG WIND GUSTS ARE NOT OUT OF THE QUESTION. THERE WILL BE REDEVELOPMENT THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES INTO THE REGION. THE MAIN FOCUS FOR STORM DEVELOPMENT WILL BE IN FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA NEAR THE CENTER OF A WEAK SURFACE LOW AND A WARM FRONT. WITH A VERY HIGHLY UNSTABLE ATMOSPHERE...STORMS THAT DEVELOP WILL RAPIDLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. SEVERE STORMS WILL CONTINUE INTO SUNDAY EVENING BEFORE BEGINNING TO WEAKEN AFTER MIDNIGHT. BEFORE STORMS DEVELOP...THE HOT AND HUMID AIR WILL BRING HIGH HEAT INDEX VALUES TO PORTIONS OF THE REGION THIS AFTERNOON. LOCATIONS FROM SOUTHEASTERN NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY COULD SEE HEAT INDEX VALUES CLIMB TO JUST ABOVE 100 DEGREES FOR A BRIEF PERIOD. THE HIGH HEAT INDEX VALUES ARE NOT EXPECTED TO BE PROLONGED...BUT THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD DRINK WATER AND TAKE FREQUENT BREAKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FAIRLY ACTIVE PATTERN SETS UP WITH MULTIPLE WEAK SYSTEMS BRINGING ROUNDS OF THUNDERSTORMS THROUGHOUT THE COMING WEEK. STORMS ARE NOT EXPECTED TO BE SEVERE MONDAY OR TUESDAY AS WINDS ALOFT WILL BE RELATIVELY WEAK...BUT LIGHTENING WILL BE A THREAT WITH ANY STORM. EXACT TIMING AND PLACEMENT OF THE STORMS IS UNCERTAIN AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
In the hours before
Local storm report, Jul 12, 3:39 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FUNNEL CLOUD 1 E HATTON 47.64N 97.44W
07/12/2015 TRAILL ND TRAINED SPOTTER
REPORTED THROUGH THE 911 CENTER.
&&
HOPKINSLocal storm report, Jul 12, 4:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 PM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 W GRAND FORKS 47.92N 97.12W
07/12/2015 E1.00 INCH GRAND FORKS ND PUBLIC
QUARTER HAIL AT THE BUFFALO RANCH.
&&
KELLENBENZLocal storm report, Jul 12, 4:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 NE NORTHWOOD 47.80N 97.48W
07/12/2015 E0.75 INCH GRAND FORKS ND TRAINED SPOTTER
0409 PM HAIL 5 SW GRAND FORKS 47.87N 97.15W
07/12/2015 E0.75 INCH GRAND FORKS ND AMATEUR RADIO
NEAR MERRIFIELD.
0419 PM HAIL 1 S GRAND FORKS 47.90N 97.07W
07/12/2015 E0.75 INCH GRAND FORKS ND AMATEUR RADIO
NEAR ALTRU HOSPITAL.
0355 PM FUNNEL CLOUD 2 NNE MAYVILLE 47.53N 97.31W
07/12/2015 TRAILL ND LAW ENFORCEMENT
VIEWED FROM 6W OF BUXTON.
&&
GGUSTLocal storm report, Jul 12, 4:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FUNNEL CLOUD 6 SSW BARNESVILLE 46.57N 96.47W
07/12/2015 WILKIN MN PUBLIC
FUNNEL VIEWED FROM 2.5 SSE OF BARNESVILLE.
0415 PM HAIL 3 W GRAND FORKS 47.92N 97.14W
07/12/2015 E1.00 INCH GRAND FORKS ND PUBLIC
0415 PM FUNNEL CLOUD 2 SW GRAND FORKS 47.90N 97.10W
07/12/2015 GRAND FORKS ND NWS EMPLOYEE
PERSISTENT WALL CLOUD WITH FUNNEL VIEWED FROM NWS
FORECAST OFFICE...PASSING JUST SOUTH OF LOCATION.
&&
GGUSTLocal storm report, Jul 12, 4:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
431 PM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 S THOMPSON 47.75N 97.11W
07/12/2015 E0.75 INCH GRAND FORKS ND AMATEUR RADIO
&&
GGUSTLocal storm report, Jul 12, 4:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 PM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 3 SW GRAND FORKS 47.89N 97.12W
07/12/2015 E1.00 INCH GRAND FORKS ND TRAINED SPOTTER
AT 32ND AVENUE OFF OF INTERSTATE 29.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:54 PM CDT | Special Weather Statement | FGF | Benson | 66 min |
| Jul 11, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 58 min |
| Jul 11, 10:10 PM CDT | Tornado Warning | FGF | Benson | 50 min |
| Jul 11, 11:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 59 min |
| Jul 11, 11:24 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 36 min |
| Jul 12, 12:19 AM CDT | Special Weather Statement | FGF | Benson | 56 min |
| Jul 12, 2:41 AM CDT | Special Weather Statement | FGF | Nelson | 34 min |
| Jul 12, 3:48 AM CDT | Special Weather Statement | FGF | Grand Forks | 57 min |
| Jul 12, 4:50 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 55 min |
| Jul 12, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 46 min |
| Jul 12, 3:37 PM CDT | Tornado Warning | FGF | Grand Forks, Steele, Traill | 38 min |
| Jul 12, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 65 min |
| Jul 12, 3:57 PM CDT | Tornado Warning | FGF | Grand Forks, Traill | 38 min |
| Jul 12, 4:03 PM CDT | Tornado Warning | FGF | Grand Forks | 42 min |
| Jul 12, 4:14 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Walsh | 46 min |
| Jul 12, 5:04 PM CDT | Tornado Warning | FGF | Walsh | 41 min |
| Jul 12, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 34 min |
| Jul 12, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 62 min |
| Jul 12, 6:23 PM CDT | Tornado Warning | FGF | Cass, Richland | 52 min |
| Jul 12, 6:25 AM CDT | Special Weather Statement | FGF | Roseau | 65 min |
| Jul 12, 6:48 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 42 min |
| Jul 12, 7:21 AM CDT | Special Weather Statement | FGF | Beltrami | 54 min |
| Jul 12, 7:28 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 32 min |
| Jul 12, 8:23 AM CDT | Special Weather Statement | FGF | Beltrami | 67 min |
| Jul 12, 3:53 PM CDT | Tornado Warning | FGF | Clay, Otter Tail, Wilkin | 52 min |
| Jul 12, 4:21 PM CDT | Tornado Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 39 min |
| Jul 12, 4:36 PM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 39 min |
| Jul 12, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 43 min |
| Jul 12, 5:07 PM CDT | Tornado Warning | FGF | Grant, Otter Tail, Wilkin | 38 min |
| Jul 12, 5:18 PM CDT | Tornado Warning | FGF | Becker, Otter Tail, Wadena, Wilkin | 42 min |
| Jul 12, 5:37 PM CDT | Tornado Warning | FGF | Grant, Otter Tail, Wilkin | 38 min |
| Jul 12, 5:40 PM CDT | Areal Flood Advisory | FGF | Marshall | 12 hr |
| Jul 12, 5:49 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 41 min |
| Jul 12, 6:08 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 12 hr |
| Jul 12, 6:15 PM CDT | Tornado Warning | FGF | Grant, Otter Tail | 45 min |
| Jul 12, 6:25 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 50 min |
| Jul 12, 6:56 PM CDT | Tornado Warning | FGF | Grant | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.